Hail, Harlan
- When
- March 23, 6:37 PM CST
- Where
- Harlan County, 5 mi NW of Huntley
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.271, -99.347
The first severe thunderstorms of the season occurred over Furnas and Harlan counties on this Friday evening. Scattered showers and a few elevated thunderstorms crossed these counties and adjacent areas between 5 PM and 6:30 PM CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The first severe thunderstorms of the season occurred over Furnas and Harlan counties on this Friday evening. Scattered showers and a few elevated thunderstorms crossed these counties and adjacent areas between 5 PM and 6:30 PM CST. These storms were not severe. Meanwhile, a larger area of showers developed over southwest Nebraska. Around 6 PM CST, a thunderstorm formed at the southern edge of these showers south of McCook. Over the next two hours, this storm expanded into a small cyclonic-shaped arc of thunderstorms. This middle portion of this arc moved east across Furnas and Harlan counties between 6:30 and 8 PM CST. A small number of isolated, low-end severe hail reports were received. A few hailstones the size of quarters were observed in Edison. This was the largest hail size reported.
Cyclogenesis was occurring over eastern Colorado during the morning hours. As the low moved into western Kansas in the afternoon, a front that had been stationary from northwest to southeast across Kansas began moving north. By the time the storms formed, the front had moved to the Nebraska-Kansas border. The portion of this short line of storms that affected Furnas and Harlan counties was just north of the front. Strong cold air advection was occurring which lowered temperatures to near 50 with dewpoints in the upper 40s. The cyclonic arc shape was to due the storms forming within a ribbon of mid-level frontogenesis. An elevated mixed layer had overspread the area, but instability was weak with most unstable CAPE between 700 and 900 J/kg. Deep layer shear was around 60 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 23, 5:35 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 635 PM CDT Fri Mar 23 2018 .SHORT TERM...(This evening through Saturday) Issued at 223 PM CDT Fri Mar 23 2018 A weak frontal boundary near the NE/KS state line this afternoon will become the focus for thunderstorm formation this evening. Expect convection starting to initiate across the high plains the past hour to spread east through the late afternoon and evening hours. With some modest elevated instability and decent 0-6 KM shear values present...could see a few of these storms reach severe criteria...with large hail being the primary focus. Not surprisingly...most of the short term guidance is hinting at some thunderstorm development near and on the cool side of this boundary this evening. As a result...expect to see some strong to marginally severe storms ride this boundary similar to HRRR/RAP/NAM...and blended this guidance to come up with shower and thunderstorm coverage for this evening. With the fairly progressive nature of these showers and thunderstorms tonight...expect precipitation to come to an end before daybreak Saturday...with cooler air filtering in across the local area tomorrow. While there could be some clearing across the southwestern half of the area tomorrow...clouds will likely linger east of highway 281...with a cloudy and cool afternoon anticipated as clouds wrap around the departing surface low. .LONG TERM...(Saturday night through Friday) Issued at 223 PM CDT Fri Mar 23 2018 A fairly active and seasonably cool start to the extended periods is anticipated as troughiness across the west...followed by a progressive northwestelry flow...will impact the local weather through the end of next week. While overall...not a lot of precipitation is anticipated with a weak disturbance Saturday night...overnight low temperatures came down a couple of degrees and these cooler lows justified the continued mention of some light mixed precipitation across the region. Evenso...qpf values will not amount to much...so do not think this will be a large concern for the time being. Thereafter...additional chances for precipitation are anticipated periodically through the end of the week...as multiple weak disturbances make their way across the local area. While no particular day appears too threatening...could see a few isolated thunderstorms in spots anywhere from late Sunday night through Tuesday morning...although at this point they do not appear that they will approach severe limits. Thereafter...the temperatures will fluctuate around seasonal norms through the end of next week...with some additional small chances of precip. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 635 PM CDT Fri Mar 23 2018 The main aviation forecast concern is in the first 6 hours with the chance of thunderstorms, then a continued chance for IFR ceilings to persist into the morning hours. Showers and thunderstorms have developed and will impact both the KEAR/KGRI terminals in the first 3 to 6 hours, with the best chance in the first 3 hours. Have VCTS at this juncture, but will likely amend for prevailing Thunderstorms. After the thunderstorms exit, low clouds are expected with MVFR to IFR ceilings persisting into the morning hours. Winds will become northerly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Billings Wright
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 240 PM CDT Fri Mar 23 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop during the late afternoon through evening hours. There is a slight risk that some of these storms could produce hail to the size of quarters and wind gusts to 60 mph...especially near the Nebraska and Kansas state lines. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix of freezing rain...sleet...and snow could occur across portions of south central Nebraska late Saturday night into Sunday morning. Precipitation amounts will be very light. In addition...a few non-severe thunderstorms are possible across portions of the outlook area late Sunday night through Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters...please relay any reports of hail or strong thunderstorm wind gusts to the National Weather Service late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
623 PM CDT FRI MAR 23 2018
NEZ082-240000-
Furnas NE-
623 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hendley, or 19 miles north of Norton, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oxford, Beaver City, Edison, Wilsonville, Hendley and Hollinger.
LAT...LON 4011 10019 4035 9972 4035 9963 4000 9963
4000 10019
TIME...MOT...LOC 2323Z 240DEG 39KT 4010 9999
Billings WrightSpecial Weather Statement
National Weather Service Hastings NE
659 PM CDT FRI MAR 23 2018
NEZ082-083-240030-
Harlan NE-Furnas NE-
659 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS AND NORTHERN
HARLAN COUNTIES UNTIL 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hollinger, or 23 miles north of Norton, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oxford, Orleans, Stamford, Huntley and Hollinger.
LAT...LON 4035 9961 4035 9934 4018 9921 4007 9978
4023 9985
TIME...MOT...LOC 2358Z 239DEG 33KT 4016 9975
Billings WrightThe Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737596, 737600, 737601.